Calcium-channel blocker overdose
Calcium-channel blockers are a type of medicine used to treat high blood pressure.
Calcium-channel blocker overdose occurs when someone takes more than the normal or recommended amount of this medicine.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The specific ingredients in each type of calcium-channel blocker vary. However, the main ingredient is called a calcium-channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.
Calcium-channel blockers are found in these medicines, with the brand names in parentheses:
- Amlodipine (Norvasc)
- Bepridil (Vascor)
- Diltiazem (Cardizem, Dilacor)
- Felodipine (Plendil)
- Isradipine (DynaCirc)
- Nicardipine (Cardene)
- Nifedipine (Adalat, Procardia)
- Nimodipine (Nimotop)
- Verapamil (Calan, Isoptin, Verelan)
Other medicines may also contain calcium-channel blockers.
Symptoms of a calcium-channel blocker overdose include:
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
- Increased blood sugar
- Irregular heartbeat
- Slow heartbeat
- Slurred speech
- Shortness of breath
- Weakness (from low blood pressure and heart rhythm disturbances)
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine (strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
Blood and urine tests
- Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Pacemaker to the heart for serious heart rhythm disturbances
Taking too much of a calcium-channel blocker can be very dangerous. Death can occur, especially with verapamil. If the person’s heart rate and blood pressure can be corrected, survival is likely. Survival depends on how much and what type of this medicine the person took and how quickly they receive medical treatment.
Brooks DE, Katz KD. Calcium channel blocker toxicity. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care . 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 173.
Cole JB, Roberts DJ. Cardiovascular drugs. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 152.
Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 8.
Salhanick SD. Calcium channel antagonists. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 59.
Headaches - cluster
Review Date: 10/9/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.